Skip to content
MedExams

CNS drugs, analgesics and anaesthetics

18 AIIMS NORCET (Nursing Officer) practice questions on CNS drugs, analgesics and anaesthetics, part of Pharmacology. The first 18 are below; the first 5 with answers and explanations (tap Show answer after you have chosen), the rest in Learn with a free account.

  1. Question 1 · Easy

    Lignocaine with adrenaline is avoided for a ring block of the finger because the adrenaline may cause:

    1. AMalignant hyperthermia
    2. BContact dermatitis
    3. CMethaemoglobinaemia
    4. DIschaemia of the digit
    Show answer

    Answer: D · Ischaemia of the digit

    Adrenaline is added to local anaesthetics to constrict vessels, slow absorption, prolong the block and allow a larger dose. In fingers, toes, the penis, the ear and the nose tip the arteries are end arteries, so constriction can cause ischaemia and gangrene. Plain lignocaine is used for these blocks. The maximum safe dose is lower without adrenaline.

    • A: Malignant hyperthermia is triggered by volatile agents and succinylcholine.
    • B: Contact dermatitis is not the reason adrenaline is avoided in digits.
    • C: Methaemoglobinaemia is linked to prilocaine and benzocaine, not adrenaline.
  2. Question 2 · Hard

    A woman taking fluoxetine was given tramadol for back pain. Within a day she has agitation, sweating, temperature 38.9 °C, dilated pupils, diarrhoea and inducible ankle clonus. The most likely diagnosis is:

    1. AAnticholinergic toxicity
    2. BOpioid withdrawal
    3. CNeuroleptic malignant syndrome
    4. DSerotonin syndrome
    Show answer

    Answer: D · Serotonin syndrome

    Fluoxetine blocks serotonin reuptake and tramadol also increases serotonin, so the combination can cause serotonin syndrome. Its triad is altered mental state, autonomic overactivity (fever, sweating, diarrhoea, mydriasis) and neuromuscular excitability, with clonus as the key sign. It begins within hours of the new drug. Both drugs are stopped and supportive care given, with cyproheptadine in moderate cases.

    • A: Anticholinergic toxicity gives dry skin and reduced bowel sounds, not sweating and diarrhoea.
    • B: Opioid withdrawal does not occur in a patient just given an opioid, and it does not cause clonus.
    • C: NMS follows antipsychotics, develops over days and causes lead-pipe rigidity, not clonus.
  3. Question 3 · Hard

    A man on lithium has a serum lithium of 2.1 mmol/L (target 0.6-1.2), coarse tremor and confusion. His only recent medicine change was a new antihypertensive. Which drug most likely raised his lithium level?

    1. APrazosin
    2. BAtenolol
    3. CAmlodipine
    4. DHydrochlorothiazide
    Show answer

    Answer: D · Hydrochlorothiazide

    Thiazide diuretics cause sodium loss, and the proximal tubule then reabsorbs more sodium and lithium together. This can raise the lithium level by 25-40% and cause toxicity, as here with a level of 2.1 mmol/L. ACE inhibitors and NSAIDs also raise lithium levels. Calcium-channel blockers, alpha-blockers and beta-blockers do not cause this kinetic interaction.

    • A: Prazosin does not change sodium handling or lithium excretion.
    • B: Atenolol can mask tremor but does not raise lithium levels.
    • C: Amlodipine does not reduce renal lithium clearance.
  4. Question 4 · Easy

    A patient is brought in unconscious with pinpoint pupils and a respiratory rate of 6/min. This picture most suggests poisoning with:

    1. AAn opioid
    2. BCocaine
    3. CAmphetamine
    4. DAtropine
    Show answer

    Answer: A · An opioid

    Coma, respiratory depression and pinpoint pupils form the classic triad of opioid poisoning. Opioids constrict the pupils through the Edinger-Westphal nucleus. The first actions are airway, bag-mask breathing and IV naloxone. Organophosphate poisoning also gives small pupils, but with secretions, sweating and fasciculations.

    • B: Cocaine is a sympathomimetic that dilates the pupils.
    • C: Amphetamine dilates the pupils and causes agitation, not coma.
    • D: Atropine dilates the pupils and causes hot, dry, flushed skin.
  5. Question 5 · Medium

    A patient who took an overdose of amitriptyline has a heart rate of 128/min and a widening QRS complex on the monitor. Which drug should the nurse prepare?

    1. AIV physostigmine
    2. BIV sodium bicarbonate
    3. CIV naloxone
    4. DIV flumazenil
    Show answer

    Answer: B · IV sodium bicarbonate

    Tricyclic antidepressants block cardiac sodium channels, which widens the QRS and can cause ventricular arrhythmias and seizures. IV sodium bicarbonate raises the serum pH and sodium load and narrows the QRS. Tachycardia, dry skin, dilated pupils and urinary retention reflect the drug's anticholinergic action. ECG monitoring continues because arrhythmias can appear late.

    • A: Physostigmine can cause asystole and seizures in tricyclic poisoning.
    • C: Naloxone reverses opioids and has no effect on tricyclic toxicity.
    • D: Flumazenil can trigger seizures in a tricyclic overdose.
  6. Question 6 · Easy

    The IV induction agent best known for causing vivid dreams and hallucinations as the patient wakes is:

    1. APropofol
    2. BThiopentone
    3. CKetamine
    4. DEtomidate

    Answer and explanation in LearnFree account

  7. Question 7 · Medium

    A mother asks if she can give aspirin to her 7-year-old who has fever with chickenpox. The nurse explains that aspirin is avoided in children with viral illness because of the risk of:

    1. AReye syndrome
    2. BGrey baby syndrome
    3. CRed man syndrome
    4. DStevens-Johnson syndrome

    Answer and explanation in LearnFree account

  8. Question 9 · Medium

    While a doctor infiltrates lignocaine to suture a large scalp wound, the patient says his lips are numb, he has a metallic taste and ringing in his ears, and he becomes restless. The nurse's first action is to:

    1. AReassure him that this is anxiety and continue
    2. BAsk for more lignocaine to deepen the block
    3. CAsk the doctor to stop injecting and call for help
    4. DGive IM adrenaline 0.5 mg for anaphylaxis

    Answer and explanation in LearnFree account

  9. Question 10 · Hard

    On the first postoperative night a patient on morphine PCA is very drowsy, with RR 7/min and SpO2 88%. The PCA has been stopped and oxygen started. Naloxone 0.4 mg is ordered. How should it be given?

    1. AAs 0.4 mg mixed into the PCA syringe
    2. BDiluted, in small IV increments titrated to breathing
    3. CAs a rapid IV push of the whole 0.4 mg at once
    4. DAs one IM dose, then observe for an hour

    Answer and explanation in LearnFree account

  10. Question 11 · Medium

    When giving a phenytoin loading dose intravenously, the nurse should:

    1. ADilute it only in 0.9% sodium chloride
    2. BMix it in the same syringe as diazepam
    3. CPush it undiluted over one minute
    4. DDilute it in 5% dextrose to protect veins

    Answer and explanation in LearnFree account

  11. Question 12 · Medium

    A patient taking the MAO inhibitor phenelzine is taught to avoid aged cheese and fermented foods because they may cause:

    1. ASevere hypoglycaemia
    2. BA hypertensive crisis
    3. CHyperkalaemic weakness
    4. DProfound hypotension

    Answer and explanation in LearnFree account

  12. Question 13 · Medium

    A patient on lithium for bipolar disorder has had vomiting and diarrhoea for two days and now has a coarse tremor and unsteady gait. What should the nurse do first?

    1. AAdd propranolol for the tremor and continue
    2. BGive the next lithium dose with extra water
    3. CAdvise a low-salt diet to reduce the tremor
    4. DHold the lithium and send a serum lithium level

    Answer and explanation in LearnFree account

  13. Question 14 · Easy

    Long-term phenytoin therapy commonly causes:

    1. AMarked weight loss
    2. BLow blood glucose
    3. CGum (gingival) hyperplasia
    4. DPatchy hair loss

    Answer and explanation in LearnFree account

  14. Question 15 · Medium

    Hours after IM haloperidol, a young man develops a painful twisting of the neck and eyes rolled upward. Which drug should the nurse expect to give?

    1. ALithium carbonate tablets
    2. BFlumazenil by slow IV injection
    3. CAn anticholinergic such as benztropine
    4. DA further dose of haloperidol

    Answer and explanation in LearnFree account

  15. Question 16 · Medium

    An adult with known epilepsy has a generalised tonic-clonic seizure that has lasted 6 minutes; an IV line is in place. Which drug is the first-line choice now?

    1. AIV valproate
    2. BIV phenytoin
    3. CIV phenobarbitone
    4. DIV lorazepam

    Answer and explanation in LearnFree account

  16. Question 17 · Hard

    A 19-year-old, 50 kg, took forty 500 mg paracetamol tablets 4 hours ago and feels well. The unit treats ingestions of 150 mg/kg or more as potentially toxic. What is the most appropriate action?

    1. AObserve her and treat only if jaundice appears
    2. BGive flumazenil and admit her for observation
    3. CReassure her, as she has no symptoms at 4 hours
    4. DStart N-acetylcysteine now, as the dose is 400 mg/kg

    Answer and explanation in LearnFree account

  17. Question 18 · Easy

    The specific antagonist used to reverse respiratory depression from morphine is:

    1. AAtropine
    2. BFlumazenil
    3. CNeostigmine
    4. DNaloxone

    Answer and explanation in LearnFree account

More Pharmacology questions

Answer them one by one, keep your score and see your weak topics in Learn. Signed-out visitors try 25 per exam; sign in with Google to see them all.

Study Pharmacology